Possibly overmedicated but feeling well - Thyroid UK

Thyroid UK
108,989 members126,574 posts

Possibly overmedicated but feeling well

loobyp
loobyp

Last month I posted here to say that my GP wanted me to reduce my levo from 75mcg to 50mcg because my TSH had dropped to 0.27 which is the very bottom of the range (0.27-4.2).

I've had a private test now to include T4 an T3. My TSH has now fallen below range to 0.067 (0.27 -4.20) and my T4 is slightly above range at 22.7 (12-22). My T3 is in range at 5.32 (3.10-6.8) . I tested first thing in the morning, fasting, 24 hours after last levo and stopped all other supplements 2 weeks before.

I have no symptoms, in fact I feel the best I've felt in years, whereas I still felt ill on 50mcg. Is this safe to carry on or am I overmedicated and need to reduce?

Any advice gratefully received.

Thanks

15 Replies
oldestnewest

100% safe, yes. Having a low TSH is not dangerous as long as you're FT3 is reasonable - that's the most important number. :)

jgelliss
jgelliss
in reply to greygoose

KUDOS !!! I wish all Endo/Dr's would learn/Practice these Important Fact . It's FT3 FT4 that is the Most Important Thyroid Value that Counts . Not TSH .

Symptoms are the Most Important they are Cellular Results . Serum is just a snap shot of that particular moment that labs where drawn .

How Great it would be when Endo/Dr's would Practice to listen to Patients first and for most .

greygoose
greygoose
in reply to jgelliss

Symptoms are important, yes. But, you can't go by symptoms alone, because so many of them can be both hypo and hyper. You do need blood tests to back them up. But, you have to be able to interpret them correctly. And, you also need the understanding that some people need their FT3 over-range because of hormone resistance. It's not always straightforward, either way. :)

jgelliss
jgelliss
in reply to greygoose

Spot On . I'm referring to Endo/Dr's that strictly go by numbers . If TSH looks good that means we must feel good too . That is not very helpful when symptoms are lingering on . Symptoms +FT3 FT4 that ultimately tell the whole story of what's going on .

Journaling symptoms and then running labs is the way to dose .

greygoose
greygoose
in reply to jgelliss

Absolutely. :)

shaws
shawsAdministrator

I agree with greygoose. The fact that you feel well is the No.1 litmus test.

SlowDragon
SlowDragonAdministrator

Have you retested vitamins?

Previous test showed low vitamins

healthunlocked.com/thyroidu...

As you have Hashimoto's are you on strictly gluten free diet or tried it?

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels affect Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten.

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps, sometimes significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

Ideally ask GP for coeliac blood test first

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

thyroidpharmacist.com/artic...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

thyroidpharmacist.com/artic...

You feel well, therefore your dose is just right. Would make more sense to repeat test than reduce dose.

Stay on the dose that makes you feel well. My GP always went on how I felt. Sadly he's now retired.

My TSH was crazy. At last test, 0.005, My T4 was something like 24, well above range, which keeps being reduced, but my T3 was normal in top part of range. Found a GP who agreed to test T3 and accepts my current level of levothyroxine is okay if I feel well. Very hard to find GP or even hospital consultant who will go along with this.

Aurealis
Aurealis
in reply to fiftyone

Yes but it’s worthwhile tracking one down !

Well done! :-) :-) :-)

The only time you need to be concerned is if you stop feeling well on your current dose. But even that doesn't necessarily show you need a decrease!

You could try testing later in the day next time, as the TSH is likely to be higher then, so your medics less likely to panic!

Aurealis
Aurealis
in reply to Jnetti

I think TSH is higher earlier in the morning?

Jnetti
Jnetti
in reply to Aurealis

Sorry loobyp. got it the wrong way around, DUH!

Like others, in my experience, the key issue is how you feel. Have had a rotten few months after my new GP followed the same pattern, of adhering to UK testing rather than how I felt. Reduced from 100mcg Levo, down to 25mcg, all within 6 weeks, resulting in complete immobility, unbearable pain and a possible blood clot. Exemplifies the fact that the testing is not comprehensive.

You may also like...